Tropical Storm, Nelson
- When
- September 6, 7:15 AM EST
- Where
- Nelson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.787, -78.887 (the zone’s center; the record gives no point)
A tree was down over Laurel road.
Tropical Storm Hanna tracked up the Mid-Atlantic coast on the 6th with maximum sustained winds around 50 mph. Hanna originally made landfall near the border of North and South Carolina around 3:20 AM on the 6th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Tropical Storm Hanna tracked up the Mid-Atlantic coast on the 6th with maximum sustained winds around 50 mph. Hanna originally made landfall near the border of North and South Carolina around 3:20 AM on the 6th. Hanna tracked across eastern North Carolina during the early afternoon hours before turning northeast across southeastern Virginia later in the afternoon. Hanna eventually tracked across the Chesapeake Bay and into Delaware during the evening hours. With the track of Hanna being to the east, the strongest winds were also confined to our east. However, Hanna was still responsible for heavy rain along with Tropical Storm force winds across northern and central Virginia. Rainfall amounts totaled around 4 to 8 inches across many locations with locally higher amounts over 9 inches. Numerous roads were closed throughout northern and central Virginia due to flash flooding. Tropical Storm force winds were responsible for downed trees and power lines across northern and central Virginia as well. The worst conditions occurred during the late morning and afternoon hours as the storm passed by just to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 6, 3:53 AM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 AM EDT SAT SEP 6 2008
.SYNOPSIS...
HANNA WILL MOVE UP THE MID ATLANTIC COAST TODAY...BRINGING HEAVY
RAINS AND GUSTY WINDS. THE REMNANTS OF HANNA WILL RAPIDLY ACCELERATE
OFF THE COAST OVERNIGHT. HIGH PRESSURE WILL BUILD OVER THE MID
ATLANTIC FOR SUNDAY AND MONDAY. THE NEXT FRONTAL BOUNDARY WILL MOVE
SOUTH OVER THE AREA TOWARDS THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CNTR OF HANNA JUST MADE LANDFALL N OF MYR. INIT RAIN BAND MVD THRU
CWFA LAST EVNG...PROVIDING UP TO A QTR INCH ON AVG. ISOL RADAR
INDICATED HLF INCH AMTS INVOF HVYR ELEMENTS. NXT RND ENTERING CWFA
BTWN NELSON-KING GEO CNTIES...BUT ITS PIVOTING HAS PREVENTED MUCH
NWD PROGRESS. THIS SWATH FED BY RICH TRPCL MSTR AS WELL AS TRAJ OFF
ATLC. PWAT FM 06Z IAD RAOB ONLY 1.37 IN...BUT 1.88 FM 06Z RNK SNDG.
MOST OF THE IMPACTS FM HANNA TO BE FELT IN NXT 12 HRS. LTST TRACK
FCST A LTL TO THE LEFT. OVRALL...WND THREATS GOOD WHERE GOING FCST
HAS THEM. WL LV WND ADVY AS IS. SPC DY1 SLGT RISK SVR BISECTING
ANZ534...BUT ONE SHUDNT BE TOO CAPTIVATED BY A LINE. FCST SNDGS
SATD...SO NOT MUCH CHC FOR TSRA. WL GO W/ ISOL WORDING FOR FCST.
BIGGEST IMPACT APPEARS TO RAFL...W/ PWAT FCST TO RISE TO BTWN 2-3
IN. STRIPE OF 4-6 INCHES STILL APPEARS VRY REASONABLE...W/ LCLLY
HIER AMTS XPCTD. E/NELY FETCH AND FCST TRACK WL KEEP MDT-HVY RAIN
BLURDG E. FFA LOOKS SOLID. AM NOT SO CONFIDENT ON THE SHEN VLY ATTM.
HWVR...RECENT RADAR TRENDS AND FCST TRACK...W/ LEAVE THEM IN WATCH
ATTM...AND ALLOW DAYSHIFT TO REASSESS.
SEE HLS/NPW AND PRODUCTS FM TPC FOR DETAILS ON ALL OF THE ABV. FCST
PRODUCTS WL BE DELAYED TO INCORPORATE LTST INFO FM TPC.
FOR THE FCST PKG...RELATIVELY FEW CHGS WERE MADE. OBVIOUSLY...POPS
WL STAY AT 100 PCT FOR MOST OF THE AREA...BUT PROVIDED A LTL MORE
DEFINITION ON END TIME. STUCK W/ COOLER MAV AS THERE SHUDNT BE MUCH
OF AN OPPORTUNITY FOR DIURNAL WARMING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
PCPN SHUD MAKE A QUICK EXIT DURING ELY EVNG HRS. ALLWD FOR A CPL HRS
OF LIKELY POPS IN THE I-95 CRRDR...OTRW MOST OF THE NGT WL BE DRY...
AND SKIES WL PRTLY CLR. DID NOT GO QUITE AS BULLISH AS GRIDDED
MOS... BUT ENUF FOR PTCLDY SKIES OVNGT. TOOK MIN-T DWN A CPL FM
PRVS FCST BASED ON A MOS COMPOSITE.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BEGIN TO BUILD OVER THE MID ATLANTIC REGION ON
SUNDAY AND CONTINUE THROUGH MONDAY. THE HIGH CENTER WILL MOVE
OFFSHORE LATE MONDAY NIGHT IN ADVANCE OF A COLD FRONT EXPECTED FOR
TUESDAY. THE FRONTAL BOUNDARY WILL SLOWLY MOVE THROUGH ON
TUESDAY...BRINGING THE NEXT CHANCE OF PRECIPITATION TO THE AREA. THE
FRONT LOOKS TO STALL JUST SOUTH OF THE CWFA FOR THE REMAINDER OF THE
WEEK AS IT GETS SANDWICHED BY HIGH PRESSURE OVER NEW ENGLAND AND
IKE TO THE SOUTH.
NO CHANGES TO THE FORECAST ARE PLANNED PAST SUNDAY.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
POOR FLYING CONDS TDA...W/ IFR CONDS PREVAILING...BOTH FOR CIGS AND
VSBYS. CIGS HV RECENTLY RISEN DCA/IAD/BWI...BUT DONT FEEL THAT WL BE
LONG LIVED W/ RAIN SET TO MV BACK IN. IN ADDITION...WNDS WL BE A
FACTOR...W/ GUSTS ABV 30 KT. HIER GUSTS /40 KT/ XPCTD DCA/BWI...
NEARER THE COAST. SIMILARLY...HV LMTD GUSTS MRB/CHO DUE TO
DISTANCE FM STORM TRACK. NARROWED DOWN WINDOW OF HVYIEST RAIN TO
MIDDAY HRS...WHICH WL BE ACCMPNYD BY HIEST WNDS.
XPCTG IMPVMT TO MVFR LT TAFTN...AND VFR BTWN 23-03Z.
NO CIG/VSBY RESTRICTIONS ARE ANTICIPATED FOR SUNDAY OR MONDAY. NW
WINDS ARE EXPECTED ON THE BACKSIDE OF HANNA ON SUNDAY...BUT THEY
SWITCH AROUND TO THE SOUTH ON MONDAY AHEAD OF THE APPROACHING
FRONTAL BOUNDARY.
A FRONTAL BOUNDARY WILL DROP SOUTH OVER THE AREA ON
TUESDAY...BRINGING THE NEXT CHANCE OF PRECIPITATION AND SUB VFR
CIGS/VSBYS.
&&
.MARINE...
TROPICAL STORM CONDITIONS EXPECTED TDA. ALL MARINERS SHOULD REMAIN
IN PORT DUE TO STRONG WINDS AND POTENTIAL FOR WATERSPOUTS OVER THE
MID BAY.
CONDS WL IMPV TNGT AS HANNA EXITS TO THE NE.
HIGH PRESSURE WILL BUILD OVER THE WATERS FOR SUNDAY AND MONDAY. NW
WINDS BEHIND HANNA ARE EXPECTED FOR SUNDAY...BUT THEY WILL SWITCH
AROUND TO THE S AHEAD OF THE FRONTAL BOUNDARY ON TUESDAY. SOME
CHANNELING UP THE BAY IS POSSIBLE MONDAY NIGHT AHEAD OF THE
FRONT...BUT WINDSPEEDS SHOULD REMAIN BELOW ANY SCA CRITERIA.
&&
.HYDROLOGY...
AS DISCUSSED IN NEAR TERM SECTION...STRIPE OF 4-6 INCHES STILL
APPEARS VRY REASONABLE...W/ LCLLY HIER AMTS XPCTD. E/NELY FETCH
AND FCST TRACK WL KEEP MDT-HVY RAIN BLURDG E. FFA THERE LOOKS
SOLID. AM NOT SO CONFIDENT ON THE SHEN VLY ATTM. THE FLOODING
POTENTIAL IS MORE COUNTY BASED DUE TO HVY RAFL/RAFL RATES. SMALL
STREAMS MAY REACH BANKFUL...SPCLY IN WATCH AREA. ATTM...NO RIVER
FCST PT APPEARS TO REACH FLOOD STAGE.
&&
.TIDES/COASTAL FLOODING...
WATER LVLS ONLY A FEW INCHES ABV NRML PREDICTED LVLS ATTM. FCST
STORM SURGE SHUD BE 1 TO 3 FT TDA. ONLY TIDE CYCLE TO KEEP EYE ON
WL BE DAYTIME CYCLE TDA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...TROPICAL STORM WARNING FOR DCZ001.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
MD...TROPICAL STORM WARNING FOR MDZ007-011-013-014-016>018.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR MDZ003>007-009>011-
013-014-016>018.
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING
FOR MDZ004>006-009-010.
VA...TROPICAL STORM WARNING FOR VAZ052>055-057.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ025>031-036>042-
050>057.
WIND ADVISORY FROM 8 AM THIS MORNING TO 11 PM EDT THIS EVENING
FOR VAZ036>042-050-051-056.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ052-053.
MARINE...TROPICAL STORM WARNING FOR ANZ530>537.
&&
SYNOPSIS...LISTEMAA
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...LISTEMAA
AVIATION...HTS/LISTEMAA
MARINE...HTS/LISTEMAA
HYDROLOGY...HTS
TIDES/COASTAL FLOODING...HTSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 607 AM EDT SAT SEP 6 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 071000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 607 AM EDT SAT SEP 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A TROPICAL STORM WARNING IS IN EFFECT FOR THE WASHINGTON AND BALTIMORE METRO AREA...NORTHERN VIRGINIA AND LOWER SOUTHERN MARYLAND. PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT FOR MORE DETAILS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL REQUIRED LATER TODAY. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-071000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 607 AM EDT SAT SEP 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR AREAS EAST OF THE BLUE RIDGE MOUNTAINS FOR WIND GUSTS TO 45 MPH. A FLASH FLOOD WATCH IS ALSO IN EFFECT EAST OF THE INTERSTATE 81 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY.
The Roanoke radar (KFCX), 149 km away, was scanning. The volume nearest the first event began at 14:10 UTC.
16 flash flood, 10 flood, 8 tropical storm. Local standard time, as filed.
A tree was down over Laurel road.
Flash flooding was reported near the town of North Garden.
Rolling Road was closed due to flash flooding.
Flash flooding closed a road near Neabsco Creek.
A tree was down in West Alexandria.
Dozens of roads were closed due to flash flooding.
A tree was down near Culpeper.
Flash flooding was reported on Cedar Creek Road and Route 654.
Eleven roads were closed due to flash flooding around Culpepper.
Flash flooding was reported around Quantico.
Flash flooding closed the intersection of Beulah and Browns Mill Road.
Residents were evacuated at Cameron Run due to flash flooding.
Route 123 southbound was closed near Route 50 due to flash flooding.
The road was impassable at Route 193 and Swinks Mill Road due to flash flooding. Beach Mill Road was closed in three places between Club View Road and Olympia Road. Georgetown Pike was closed at Old Diminion Drive.
There was a water rescue near route 606. Businesses were evacuated due to flash flooding two miles west of 28 on Route 606, and also between Pacific Boulevard and Global Plaza.
A tree was down on the 3600 Block of Red Hill road.
A tree fell on wires in Aldie.
There was flash flooding around an apartment complex near Sugarland Run.
A tree was down in Arlington.
Trees were down on Georgetown Pike at Old Dominion Drive which is located in Great Falls, Virginia.
Trees were down on the Beltway at the Dulles toll Road near Mclean, Virginia.
Burke Lake Road between Route 123 and the Fairfax County Parkway was closed due to flash flooding.
A water rescue was needed for a vehicle stuck in flash flooding on Thomas Avenue west of the Algonkian Parkway.
Dry Mill Road between Ways Drive and Catoctin Circle was closed due to flash flooding.
The road remained impassable at Route 193 and Swinks Mill Road due to flooding. Beach Mill Road remained closed in three places between Club View Road and Olympia Road. Georgetown Pike remained closed at Old Diminion Drive.
Flooding continued to close a road near Neabsco Creek.
Route 123 southbound was closed due to flooding near Route 50.
Residents were evacuated due to flooding. Eisenhower Avenue was also closed due to flooding.
Flooding closed the intersection of Beulah and Browns Mill Road.
An apartment complex was flooded near Sugarland Run.
Burke Lake Road between the Fairfax County Parkway and Route 123 remained closed due to flooding.
Businesses remained evacuated due to flooding two miles west of Route 28 on Route 606, and also between Pacific Boulevard and Global Plaza.
Flooding continued around Quantico.
Dry Mill Road between Ways Drive and Catoctin Circle remained closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, September 2008The 2008 hurricane season
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135899, 135836, 135838, 135840, 135901, 135894, 135904, 135892, 135857, 135896, 135864, 135852, 135846, 134489, 135871, 135908, 135910, 135854, 135913, 135915, 135916, 135855, 135873, 136129, 135833, 135843, 135847, 135862, 135865, 135867, 135869, 135872, 135898, 136131.